Methadone maintenance therapy is designed to reduce the need for addicts to use heroin or other illegal opiates. Death in patients starting on such a program has not previously been documented. We report the death of 10 persons who died within days of starting a methadone maintenance program administered by general practitioners. Their bodies were subject to a full autopsy by forensic pathologists, with a full toxicological examination. The mean starting dose had been 53 mg, which had been increased to a mean of 57 mg by the final dose. Death occurred after a mean of 3 days. The mean blood methadone concentration at death was 2.1 mumol/L. Complete toxicological analysis showed that six subjects had additional drugs present including two with alcohol, two with benzodiazepines and morphine, and one with benzodiazepines alone. Pathological examination revealed the presence of chronic persistent hepatitis in all subjects and bronchopneumonia in five. The causes of death were given as methadone toxicity or methadone toxicity in combination with bronchopneumonia. Our observations highlight the dangers of methadone in the first days of starting on a maintenance program, particularly when the starting doses are relatively high and subjects have no demonstrated tolerance to opiates.